Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


Hermite interpolation by Pythagorean hodograph curves of degree seven

Author: B. Jüttler
Journal: Math. Comp. 70 (2001), 1089-1111
MSC (2000): Primary 68U07; Secondary 53A04, 65D17
Published electronically: October 16, 2000
MathSciNet review: 1826577
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


Polynomial Pythagorean hodograph (PH) curves form a remarkable subclass of polynomial parametric curves; they are distinguished by having a polynomial arc length function and rational offsets (parallel curves). Many related references can be found in the article by Farouki and Neff on $C^1$ Hermite interpolation with PH quintics. We extend the $C^1$ Hermite interpolation scheme by taking additional curvature information at the segment boundaries into account. As a result we obtain a new construction of curvature continuous polynomial PH spline curves. We discuss Hermite interpolation of $G^2[C^1]$ boundary data (points, first derivatives, and curvatures) with PH curves of degree 7. It is shown that up to eight possible solutions can be found by computing the roots of two quartic polynomials. With the help of the canonical Taylor expansion of planar curves, we analyze the existence and shape of the solutions. More precisely, for Hermite data which are taken from an analytical curve, we study the behaviour of the solutions for decreasing stepsize $\Delta$. It is shown that a regular solution is guaranteed to exist for sufficiently small stepsize $\Delta$, provided that certain technical assumptions are satisfied. Moreover, this solution matches the shape of the original curve; the approximation order is 6. As a consequence, any given curve, which is assumed to be $G^2$ (curvature continuous) and to consist of analytical segments can approximately be converted into polynomial PH form. The latter assumption is automatically satisfied by the standard curve representations of Computer Aided Geometric Design, such as Bézier or B-spline curves. The conversion procedure acts locally, without any need for solving a global system of equations. It produces $G^2$ polynomial PH spline curves of degree 7.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 68U07, 53A04, 65D17

Retrieve articles in all journals with MSC (2000): 68U07, 53A04, 65D17

Additional Information

B. Jüttler
Affiliation: Institute of Analysis and Computational Mathematics, Johannes Kepler University Linz, Altenberger Str. 69, 4040 Linz, Austria

PII: S 0025-5718(00)01288-6
Keywords: Hermite interpolation, Pythagorean hodograph curves, computer aided geometric design
Received by editor(s): February 25, 1999
Received by editor(s) in revised form: August 12, 1999
Published electronically: October 16, 2000
Article copyright: © Copyright 2000 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia